North Dakota, 2011Tornadoes and Flash Flooding in North Dakota, June 12 to 13, 2011
June 12 to 13, 2011 · NWS BIS · 25 events in 6 counties and zones
A strong short wave trough ejecting into the Northern Plains, coupled with increasing large scale ascent ahead of an upper level jet streak, brought widespread severe weather to much of southwest and south central North Dakota during the evening hours of June 12th. Favorable low level vertical wind shear increased the threat for supercellular storms and isolated tornados.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $430,000
- Crop damage
- $55,000
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong short wave trough ejecting into the Northern Plains, coupled with increasing large scale ascent ahead of an upper level jet streak, brought widespread severe weather to much of southwest and south central North Dakota during the evening hours of June 12th. Favorable low level vertical wind shear increased the threat for supercellular storms and isolated tornados. Tornado Watch number 468 was initially issued during the mid afternoon for far southwest North Dakota, followed by Tornado Watch number 469 issued in the early evening for all of west and central North Dakota.
Numerous severe thunderstorm warnings, several tornado warnings, and several flood and flash flood warnings were issued during this event. Numerous reports of large hail, several reports of severe thunderstorm wind gusts, several reports of flash flooding, and four confirmed tornadoes, including one EF2 tornado, occurred during this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 12, 4:50 PM MST, 35 minutes earlier.
Area forecast discussion, Jun 12, 4:50 PM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
650 PM CDT SUN JUN 12 2011
.UPDATE...UPDATE FOR NEW TORNADO WATCH.
&&
.DISCUSSION...
CONVECTION CONTINUES TO DEVELOP AND WITH GOOD LOW LEVEL SOUTHEAST
FLOW AND DEW POINTS IN THE 60S KEEP STRONG CONVECTION TO CONTINUE
WEST AND CONTINUE TO DEVELOP CENTRAL PORTIONS.
&&
.AVIATION...
NEW TAF INCORPORATE CONVECTION IN MOST TAF SITES.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR NDZ001>004-
009>012-017>022-031>035-040>044.
&&
SHORT TERM...HW
LONG TERM....HW
AVIATION...HW
Hazardous weather outlook, Jun 12, 1:20 PM MST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
320 PM CDT SUN JUN 12 2011
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-132030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
320 PM CDT SUN JUN 12 2011 /220 PM MDT SUN JUN 12 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME STORMS
THIS AFTERNOON AND EVENING COULD BE SEVERE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jun 12, 4:11 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
611 PM CDT SUN JUN 12 2011
NDZ034-035-130015-
BURLEIGH-MORTON-
611 PM CDT SUN JUN 12 2011
...SPECIAL WEATHER STATEMENT...
AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES SOUTHWEST OF BISMARCK...MOVING NORTHEAST
AT 30 MPH.
PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MANDAN... BISMARCK...
DOUBLE DITCH INDIAN VILLAGE... BALDWIN...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
HEINERT
Special weather statement, Jun 12, 4:32 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
632 PM CDT SUN JUN 12 2011
NDZ041-130015-
HETTINGER ND-
532 PM MDT SUN JUN 12 2011
...SPECIAL WEATHER STATEMENT FOR WESTERN HETTINGER COUNTY UNTIL 615
PM MDT...
AT 531 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 32 MILES SOUTH OF DICKINSON...MOVING NORTHEAST AT
25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HAVELOCK...
REGENT...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
ABELING
Special weather statement, Jun 12, 4:46 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
646 PM CDT SUN JUN 12 2011
NDZ041-044-130030-
ADAMS ND-HETTINGER ND-
546 PM MDT SUN JUN 12 2011
...SPECIAL WEATHER STATEMENT FOR SOUTHERN HETTINGER AND CENTRAL ADAMS
COUNTIES UNTIL 630 PM MDT...
AT 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 30 MILES NORTHWEST OF LEMMON...MOVING NORTHEAST
AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF CENTRAL HETTINGER AND NORTHERN ADAMS COUNTIES.
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
ABELING
Special weather statement, Jun 12, 4:48 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
648 PM CDT SUN JUN 12 2011
NDZ040-043-130015-
BOWMAN ND-SLOPE ND-
548 PM MDT SUN JUN 12 2011
...SPECIAL WEATHER STATEMENT FOR SOUTHERN SLOPE AND WESTERN BOWMAN
COUNTIES UNTIL 615 PM MDT...
AT 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 21 MILES SOUTHWEST OF BOWMAN...MOVING NORTHEAST
AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BOWMAN...
SUNSET BUTTE...
RHAME...
GRIFFIN...
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
ABELING
Event by event
8 hail, 5 thunderstorm wind, 4 tornado, 4 flash flood, 3 funnel cloud, 1 heavy rain. Local standard time, as filed.
Tornado, Hettinger
- When
- June 12, 5:25 PM MST to 5:27 PM MST
- Where
- Hettinger County, 4.5 mi SW of Mott Muni Arpt to 4.4 mi SW of Mott Muni Arpt
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Crop damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 46.304, -102.387
The observer reported a tornado briefly touched down in his farm fields and destroyed crops. No other damage, injuries, or fatalities occurred with this tornado. Based on the report, this was a weak EF0 tornado on the Enhanced Fujita Scale, with winds of 70 miles per hour.
Hail, Morton
- When
- June 12, 6:34 PM CST to 6:40 PM CST
- Where
- Morton County, Glen Ullin
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.820, -101.830
Hail, Grant
- When
- June 12, 5:55 PM MST to 5:57 PM MST
- Where
- Grant County, Elgin
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.400, -101.850
Hail, Grant
- When
- June 12, 5:55 PM MST to 5:57 PM MST
- Where
- Grant County, Elgin
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.400, -101.850
Hail, Morton
- When
- June 12, 7:02 PM CST to 7:08 PM CST
- Where
- Morton County, 5.67 mi E of Sweet Briar
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.830, -101.060
Hail, Morton
- When
- June 12, 7:07 PM CST to 7:14 PM CST
- Where
- Morton County, 5.07 mi ENE of Sweet Briar
- Measured
- 1.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 46.870, -101.090
Hail, Hettinger
- When
- June 12, 6:25 PM MST to 6:30 PM MST
- Where
- Hettinger County, 1.18 mi NW of New England
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 46.540, -102.870
Hail, Morton
- When
- June 12, 7:29 PM CST to 7:34 PM CST
- Where
- Morton County, 1.89 mi E of Sweet Briar
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 46.830, -101.140
Hail, Morton
- When
- June 12, 7:29 PM CST to 7:35 PM CST
- Where
- Morton County, 0.47 mi E of New Salem
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 46.850, -101.410
Heavy rain accompanied the large hail.
Tornado, Morton
- When
- June 12, 7:45 PM CST to 7:49 PM CST
- Where
- Morton County, 8.3 mi N of Judson to 8.73 mi N of Judson
- Rating
- EF0
- Path length
- 0.48 mi
- Path width
- 25 yd
- Reported by
- Public
- Coordinates
- 46.950, -101.260
This tornado briefly touched down in the open country. No reports of damage, injuries, or fatalities occurred with this tornado. Based on the report, this was a weak EF0 tornado on the Enhanced Fujita Scale, with winds of 70 miles per hour.
Tornado, Morton
- When
- June 12, 8:00 PM CST to 8:02 PM CST
- Where
- Morton County, 4.03 mi NNW of Judson to 4.1 mi NNW of Judson
- Rating
- EF0
- Path length
- 0.13 mi
- Path width
- 25 yd
- Reported by
- Trained Spotter
- Coordinates
- 46.885, -101.298
Spotters reported a brief tornado touchdown in open country northwest of Sweet Briar Lake. No reports of damage, injuries, or fatalities occurred with this tornado. Based on the report, this was a weak EF0 tornado on the Enhanced Fujita Scale, with winds of 70 miles per hour.
Tornado, Grant
- When
- June 12, 7:15 PM MST to 7:22 PM MST
- Where
- Grant County, 6.23 mi SSE of New Leipzig to 3.66 mi S of Elgin Muni Arpt
- Rating
- EF2
- Path length
- 6 mi
- Path width
- 800 yd
- Property damage
- $200,000
- Crop damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 46.283, -101.916
A National Weather Service storm survey confirmed that an EF2 tornado on the Enhanced Fujita Scale touched down eight miles south-southwest of Elgin, then moved northeast before lifting 3 miles south-southeast of Elgin. No fewer than four farmsteads were damaged along the path of the tornado. The worst damage occurred six miles south-southwest of Elgin, where the tornado was nearly one half of a mile wide, damaging every building on a farmstead and completely destroying the smaller buildings. Damage also occurred to trees, vehicles, and power poles. The damage surveyed corresponded to EF2 on the Enhanced Fujita Scale. From that it was determined that wind speeds were on the order of around 120 miles per hour.
Farther north-northeast, three other farmsteads sustained tornado damage. Damage on the first two farmsteads north-northeast of the worst damage was consistent with an EF1 tornado. The farthest north farmstead had damage consistent with an EF0 tornado.
There were no injuries or fatalities with this tornado.
Funnel Cloud, Stark
- When
- June 12, 7:18 PM MST to 7:19 PM MST
- Where
- Stark County, 4.78 mi SW of Richardton
- Reported by
- Emergency Manager
- Coordinates
- 46.830, -102.390
This report was relayed by the Stark County Emergency Manager from a public report of a brief appearance of a funnel cloud.
Funnel Cloud, Stark
- When
- June 12, 7:27 PM MST to 7:28 PM MST
- Where
- Stark County, Richardton
- Reported by
- Law Enforcement
- Coordinates
- 46.880, -102.320
A funnel cloud briefly formed near Richardton.
Flash Flood, Morton
- When
- June 12, 8:30 PM CST to 10:00 PM CST
- Where
- Morton County, 3.5 mi SE of Hebron to 3.04 mi SE of Hebron
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 46.870, -101.970
Over one foot of water was over both the west and east bound lanes of Interstate 94 near mile marker 106. A three car accident was attributed to the flash flooding from the heavy rain. No injuries were reported. There was also flash flooding of other low water crossing area along the interstate in western Morton County. A report of 2.33 inches of rain in less than two hours was received from the Glen Ullin area.
Thunderstorm Wind, Morton
- When
- June 12, 8:34 PM CST
- Where
- Morton County, 7.66 mi SSW of Almont
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.630, -101.570
Thunderstorm Wind, Grant
- When
- June 12, 7:37 PM MST to 7:44 PM MST
- Where
- Grant County, 6.38 mi NNW of Carson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.510, -101.600
The Grant County Sheriff estimated strong thunderstorm winds up to 60 miles per hour.
Thunderstorm Wind, Morton
- When
- June 12, 8:43 PM CST to 8:48 PM CST
- Where
- Morton County, 4.13 mi NNW of Flasher
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.504, -101.266
Estimated thunderstorm winds of 60 miles per hour were reported northwest of Flasher.
Funnel Cloud, Morton
- When
- June 12, 8:48 PM CST
- Where
- Morton County, 5.53 mi S of Almont
- Reported by
- Public
- Coordinates
- 46.650, -101.500
Thunderstorm Wind, Morton
- When
- June 12, 8:50 PM CST to 9:10 PM CST
- Where
- Morton County, 4 mi E of New Salem to 9 mi E of New Salem
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $45,000
- Reported by
- NWS Storm Survey
- Coordinates
- 46.850, -101.335
Strong thunderstorm winds up to 85 miles per hour resulted in a path of damage east of New Salem. Two outbuildings on a farmstead had roofs blown off, and one had walls collapsed. Damage was indicative of strong straight line winds, with all debris blown to the northeast.
Flash Flood, Grant
- When
- June 12, 8:00 PM MST to 11:00 PM MST
- Where
- Grant County, 5 mi N of Elgin to 6.33 mi N of Elgin Muni Arpt
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 46.472, -101.850
Very heavy rainfall contributed to flash flooding along Antelope Creek near North Dakota Highway 49. A storm survey crew observed high water marks near the top of barbed wire fences in this area. The Carson Press newspaper reported damage was sustained to rural roads north of Elgin.
Flash Flood, Grant
- When
- June 12, 8:00 PM MST to 11:00 PM MST
- Where
- Grant County, New Leipzig to 1.02 mi E of New Leipzig
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 46.370, -101.950
Very heavy rainfall contributed to flash flooding in and around New Leipzig. Streets quickly became flooded, and sewage backup was reported in basements.
Thunderstorm Wind, Burleigh
- When
- June 12, 9:20 PM CST to 9:30 PM CST
- Where
- Burleigh County, 3.49 mi N of Bismarck
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 46.850, -100.780
Strong thunderstorm winds estimated at 70 miles per hour were reported in central Bismarck.
Heavy Rain, Morton
- When
- June 12, 9:20 PM CST to 9:45 PM CST
- Where
- Morton County, 0.47 mi E of Mandan
- Reported by
- Trained Spotter
- Coordinates
- 46.830, -100.890
A report of 1.10 inches of heavy rain in 25 minutes.
Flash Flood, Oliver
- When
- June 12, 10:15 PM CST to June 13, 1:00 AM CST
- Where
- Oliver County, Center to 13.55 mi SW of Sanger
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Mesonet
- Coordinates
- 47.120, -101.300
Heavy rainfall of over three inches resulted in widespread flash flooding over eastern Oliver County as confirmed by emergency management. Low water crossings were flooded with damage to gravel roads and culverts.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, June 12, 20111 death · 1 event
- Wildfire in New Mexico, June 12 to 28, 2011$2.5 million · 1 event
- Hail and Damaging Winds in Virginia, June 12, 2011$160,000 · 1.75 in hail · 14 events
- Wildfire in Louisiana, June 12 to 20, 2011$250,000 · 1 event
- Tornadoes and Hail in Pennsylvania, June 12, 2011$40,000 · EF1 · 10 events
- Hail and Damaging Winds in Wyoming, June 12, 2011$127,000 · 1.25 in hail · 7 events
- Hail and Damaging Winds in Virginia, June 12, 2011$78,000 · 1.75 in hail · 16 events
- Tornadoes and Hail in Maryland, June 12, 2011$78,000 · EF0 · 16 events
- Hail and Damaging Winds in Georgia, June 12 to 17, 2011$52,000 · 1.75 in hail · 16 events
- Lightning Strike in Illinois, June 12, 2011$100,000 · 1 event
- Damaging Winds in Mississippi, June 12, 2011$73,000 · 50 kt wind · 3 events
- Flood in Nevada, June 12 to 30, 2011$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310236, 310240, 310237, 310291, 310243, 310244, 310239, 310248, 310250, 310260, 310261, 310359, 310246, 310247, 310305, 310364, 310255, 310301, 310360, 310369, 310311, 310379, 310371, 310374, 310466.